Looking for information on Mirtazapine

I am new to this site and so I apologise if this has been already written about on this forum but, I have been taking Prozac for years and years which has helped enormously with my mild but permanent depression. As I told my GP I still feel a failure when I'm taking it but I don't mind so much.

However, he decided recently to switch me to Mirtazapine as I was complaining of feeling permanently tired and being unable to lose weight. I have found the transition really horrible as I had to cut down the Prozac for two weeks and then take nothing at all for two weeks before starting the Mirtazapine. I felt pretty grim after 3 weeks on it and went back to my GP who said it was too soon to tell and to keep taking the pills and come back at the end of this month; another four weeks.

I have now booked an appointment with the locum for this Friday. I am only taking 15mg at 9pm and can't keep awake past 10pm. If my alarm didn't go off I would sleep at least 12 hours and, at the weekends I am sleeping for 12 hours plus 2 hours in the afternoon. As one of my initial complaints was that I kept falling asleep this is not useful. I am trying very hard to stick to my Slimming World plan but in the last 4 weeks I have put on 6lbs - as one of the causes of my depression is my problem with my weight this isn't helping either. Plus I feel dizzy to the extent of staggering when I walk. I don't feel safe driving when I am like this (essential for my job), I have various aches and pains all over including a general feeling of pain down the inside of one leg and my depression is so bad I have started bursting into tears at the slightest provocation. Can this be right?

What do I say to the locum on Friday. I really can't stand the thought of starting all over again with another anti depressant but do I have to put up with all these side effects for another month in the hope that it will all be worth it in the end?

Anyone got any ideas?

9 Replies

  • This all sounds very familiar to me as I had similar experiences with changing meds. It sounds as though you have sciatica in your leg and you may possibly have developed fibromylagia which some of your other symptoms sound like. I have both of those and fibro is stress related.

    I suggest you see the locum and say you wish to wean off the current meds as you have definitely been feeling a lot worse with them - by this time things should have settled down. If you make that decision at least you will know you are not doing further harm to your body - you could ask the locum what else he might suggest or could ask to go back onto Prozac in perhaps a lower dose if that is possible. I also became tired when on Prozac but rather than needing a higher dose or stronger med I actually needed to take Prozac alternate days and then felt a lot better. Prozac stimulates and so if the dose is too high it can be exhausting, though depression can also cause tiredness of course. Withdrawal from Prozac can sometimes cause strange symptoms especially if you have been on it for a long time but now it's 8 weeks and that med should not be causing the symptoms you are experiencing so it does sound as if the new med is responsible and doesn't suit you.


  • Thank you so much Sue - that is exactly what I was thinking apart from the fibro - That hadn't occurred to me. That's when your skin seems to hurt isn't it? It's what I have all down my inner thigh. I had no idea it was stress related.

    Thanks again

  • hi. I have been on these for a few months now. I too slept a lot in the early days but this settled down after a few weeks. i can still sleep for 9 hours easily but am just glad I can sleep. I think too much, which leads to worry. have started councelling through mind. they have been so good, helpful and understanding when I was so desperate for some help !

    my dose was increased to 30 for a while but this seamed to made my anxiety worse so I went back to a dose of 15. hope this helps some. best wishes xxx

  • thanks for this, problem is I have never had any problems sleeping - I've been sleeping too much if anything!

  • I was on mirtazapine and found it made me very sleepy as well. My doctor changed me to sertraline which is fine. I still take 7 1/2 mgs M to help me sleep. Should be 15mg but found I was too spaced out next day so I only take half. x

  • Thanks, I shall ask about Sertraline

  • Hi

    let us know how you get on with docs as I have a similar story with prozac then mirtazapine (now on 45mg) and could sleep forever some days, and the depression is far too present all the time for me to say mirtazapine is doing good job.

  • I don't mind having lots of sleep - but it's not doing me many favours at work...

  • Going to see my GP's locum was a complete waste of time. He said my GP knew me better than he did and he therefore didn't want to discuss my depression or my reaction to the Mirtazapine AT ALL. He has made me the first available appointment to see my own GP which is in the afternoon of 18th June.

    Meanwhile, I feel worse. I have been sleeping most of the past three days apart from when I have been eating. I have now put on another 2 lbs which really doesn't help. I am still dizzy and now I am seeing flashes.

    I feel I failed completely in trying to get my point across. The side effects would be liveable with if I felt that it was doing the depression any good but, if anything, I am feeling worse than ever.

You may also like...